Maine, 2020

Damaging Wind and High Wind in Maine, September 30, 2020

September 30, 2020 · NWS CAR · 7 events in 7 counties and zones

from the 29th into the 30th. The low drew a cold front across the region during the 30th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong low pressure tracked north across New England and Quebec province...to the west of the region...from the 29th into the 30th. The low drew a cold front across the region during the 30th. A strong southerly low level jet crossed the region in advance of the front. Sustained winds of 25 to 35 mph...with gusts of 45 to around 60 mph...were common in advance of the front. A 62 mph wind gust was measured at Bar Harbor. In addition...a narrow line of heavy convective showers developed along the front which helped mix stronger winds aloft to the surface. The greater impacts of the squall line occurred across portions of eastern Aroostook county where wind gusts were locally estimated up to around 70 mph.|The winds toppled or snapped numerous trees and broke branches...which in many instances brought down power lines. Power outages across northern and eastern Maine peaked at nearly 30,000 customers during the afternoon of the 30th. Approximately half of these outages were around the greater Bangor area in southern Penobscot county. Some trees were toppled on to homes resulting in varying degrees of structural damage. The winds also ripped shingles and siding from some structures along with damaging roofs. The aluminum roof was torn from a residential building in Mapleton...northeast Aroostook county. The roof was also partially torn from an aircraft hanger at the former Loring Air Force Base...also in northeast Aroostook county...from estimated 70 mph wind gusts associated with the squall line. Fallen trees and downed wires led to the closure of some roads across the region. Wind impacts were particularly concentrated along the Downeast coast...southern Penobscot county and portions of eastern Aroostook county. Trees still mostly leaved...along with wet ground...helped enhance the wind damage. Across the remainder of northern and eastern Maine sustained winds of 25 to 35 mph...with gusts up to around 50 mph...also brought down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 30, 9:26 AM EST, 4 minutes earlier.

Area forecast discussion, Sep 30, 9:26 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1026 AM EDT Wed Sep 30 2020

.SYNOPSIS...
Low pressure will track to the west of the area today bringing
a cold front across the region. A trough of low pressure will
remain to our west on Thursday. Another Low pressure from the
ohio valley will approach on Friday and track across the area
Friday night and Saturday morning. High pressure will build over
the region later this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
1024 AM Update: Just a quick update to xpnd the high wind wrng
into Srn Penobscot and Nrn Hancock counties based on numerous
reports of trees and wires down.

Otherwise, models indicate a fairly rapid drop off of winds to
below wind adv thresholds sig earlier than 8 pm across the FA as
the cold front clears E of most of the Region by 3 PM, taking
strong llvl jet winds into the Can maritimes by that time. The
move up of end tmg of the land wind hdlns makes better sense to
our current wind/wind speed grids for erly eve, which are
considerably less than wind adv thresholds by that tm.

Conversely, winds alf are very strong and we had to increase
these ahead of the cold front for our high trrn to reflect
realistic values for summits like Mt Katahdin or White Cap Mtn
where wind gusts up to hurricane force are expected prior to 3
pm.

Otherwise, latest sfc obs were used to adjust fcst hrly temps
into the midday hrs wit no chgs to fcst aftn hi temps across the
Region attm.

Orgnl Disc: Surface low was centered across southeast New York
state at 06Z. The low will intensify and track Northeast this
morning as it passes to the Northwest of the state by early this
afternoon. Rain associated with this system will continue to
expand North across the forecast area this morning. Rainfall
amounts today are expected to range from around one-half to
three quarters of an inch across the region, with some locally
higher amounts. The rain will quickly taper off from west to
east this afternoon with the passage of the cold front.

Gusty South winds remain a big concern this morning into mid
afternoon, as a strong 925MB jet of 50 to 70 kt traverses the
forecast area. Wind gusts of 40 to 50 mph are expected across much
of the area, with even higher wind gusts of 50 to 60 mph expected
along the Downeast coast and higher terrain. The expected wind
gusts will likely lead to some power outages and downed trees. A
High Wind Warning continues in effect for the Downeast coast
and a Wind Advisory is in effect elsewhere through 8 PM this
evening. However, the threat for the strongest winds looks to be
from mid morning through early afternoon, as the low level jet
maximizes across the region, before moving east.

Tonight will feature mainly dry weather conditions after any
lingering early evening showers. It will be a cooler night than
the past several nights, with lows in the mid to upper 40s
across the region.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The beginning of the period wl feature swrly flow ahead of several
cdfnts. Skies wl be moclr Thu morning with increasing clds acrs nrn
and cntrl areas as wk sfc bndry drops thru in the aftn. High temps
wl be similar to Wed, though slightly cooler acrs the north. Cannot
rule out an isold shower acrs the nw along frontal bndry but dry
airmass expected to negate much more in the way of anything higher
than 20 pops.

Thu night wl feature partly skies with temps dipping into the 40s,
though temps wl be right arnd 50 along the coast with flow remaining
onshore as another wv dvlps along front. Expect that this wl serve
to increase rain chances for Friday with most likely area to see
measurable pcpn acrs central and nrn sxns. Timing differences
continue to be noted among 00z runs with likely pops acrs these
areas aft 18z Fri. Rain looks to continue early Fri night before sfc
low heads into the Maritimes. H5 trof continues to hang back to the
west of the area thru the end of the pd.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models continue to disagree in regard to pattern in the extended.
Broad swrly flow aloft results in dry wx thru the weekend and near
to slightly blo normal temps. By 00z Monday, latest EC and CMC
indicate, and their ensembles, indicate deepening H5 low in vicinity
of the upper Midwest. In contrast GFS and, to a lesser extent, UKMET
bring it thru as an open wave. Given the extreme disagreement in
guidance hv indicated in the fcst a chance for showers over Downeast
Mon afternoon and overnight, with slgt chc showers rmndr of the
area. GFS showing high pressure early in the week vs nor'easter
shown by EC and CMC.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Low Level Wind Shear is a big concern at the
terminals this morning through mid afternoon. Expect widespread
MVFR and IFR conditions at the terminals through early afternoon
in low cloud and rain, which may be locally heavy at times.
Conditions will improve to VFR this afternoon with the passage
of a cold front. South winds will gust as high as 45 kt at times
at the terminals this morning before becoming Southwest and
decreasing during the afternoon. VFR conditions and Southwest
wind around 10 kt all terminals tonight.

SHORT TERM:
Thu...VFR. SW 5-15kts.

Thu night-Fri night...Becoming MVFR/IFR late Thu night over
Downeast terminals, spreading into northern terminals Friday.
Light SW winds Thu night, lgt/vrb on Fri then NW 5kts Fri night.

Sat-Sun...Mainly VFR. NW winds 5-10kts.

&&

.MARINE...
NEAR TERM: A Gale warning remains in effect through 8 PM this
evening. South wind gusts up to 45 kt are possible through
afternoon, with seas building to 8 to 13 ft. Winds will decrease
to SCA levels tonight.

SHORT TERM: Seas expected to remain elevated above SCA levels
through Fri morning in southerly swell. Seas and winds then
remain below SCA levels through the weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 5 PM EDT this afternoon for MEZ001>006-010-
     011-017-031-032.
     High Wind Warning until 5 PM EDT this afternoon for MEZ015-016-
     029-030.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ050>052.

&&

Near Term...VJN
Short Term...Farrar
Long Term...Farrar
Aviation...VJN/Farrar
Marine...VJN/Farrar
Hazardous weather outlook, Sep 30, 9:19 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1019 AM EDT Wed Sep 30 2020

MEZ001>006-010-011-017-031-032-011430-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Central Washington-
Southern Piscataquis-Northern Washington-
1019 AM EDT Wed Sep 30 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015-016-011430-
Southern Penobscot-Interior Hancock-
1019 AM EDT Wed Sep 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-011430-
Coastal Hancock-Coastal Washington-
1019 AM EDT Wed Sep 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-011430-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1019 AM EDT Wed Sep 30 2020

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Sep 30, 9:28 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT WED SEP 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND DMG 2 NW BANGOR             44.82N 68.80W
09/30/2020                   PENOBSCOT          ME   BROADCAST MEDIA

            LARGE TREE & POWER LINES DOWN BLOCKING OHIO
            ST IN BANGOR JUST PAST ROCK CHURCH.

&&

JS
Local storm report, Sep 30, 9:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1030 AM EDT WED SEP 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     NON-TSTM WND DMG BANGOR                  44.80N 68.78W
09/30/2020                   PENOBSCOT          ME   PUBLIC

            TREE DOWN BLOCKING WARREN ST BETWEEN 3RD ST
            & SANFORD ST.

&&

JS

The radar

The Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Southern Penobscot

When
September 30, 9:30 AM EST to 1:30 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with estimated gusts up to 60 mph...brought down trees and power lines. A wind gust of 52 mph occurred at the Bangor International Airport. Power outages in the greater Bangor area peaked at around 14,000 customers during the afternoon.

High Wind, Coastal Hancock

When
September 30, 9:30 AM EST to 1:30 PM EST
Where
Coastal Hancock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with gusts up to around 60 mph...brought down trees and power lines. A wind gust of 62 mph occurred at the Bar Harbor Airport.

High Wind, Interior Hancock

When
September 30, 9:30 AM EST to 1:30 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with estimated gusts up to 60 mph...brought down trees and power lines.

High Wind, Coastal Washington

When
September 30, 10:00 AM EST to 1:30 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with estimated gusts up to 60 mph...brought down trees and power lines.

High Wind, Northeast Aroostook

When
September 30, 10:00 AM EST to 1:30 PM EST
Where
Northeast Aroostook forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with estimated gusts up to 65 mph...brought down trees and power lines. A 51 mph wind gust was reported at the Caribou Airport.

High Wind, Southeast Aroostook

When
September 30, 10:00 AM EST to 1:30 PM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph...with estimated gusts up to 60 mph...brought down trees and power lines. A 46 mph wind gust was reported at the Houlton Airport.

Thunderstorm Wind, Aroostook

When
September 30, 11:20 AM EST
Where
Aroostook County, (Liz)loring Afb Lime
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
46.950, -67.870

The roof was partially torn from an aircraft hanger by wind gusts estimated at up to 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915849, 915850, 915851, 915852, 915853, 915854, 921318.